Question

I have been HIV+ since 2003 and have been on the same medicines ever since. In April of this year I got my first tattoo on my ankle. Within a few minutes my lower lip began to itch, swell, and eventually darkened and peeled. Since April 2007 this has happened two more times! (Always on my lower lip) It always starts as uncontrollable itching, then burning, then darkening, and finally the skin peels. I have researched many things and it seems that it may be an allergic reaction. What could this be? It has left a permanent dark mark on my lower lip!!!

Answer

The time link to the tattoo would seem to implicate a dye allergy or something along that line. A number of other conditions can cause a mucositis such Behcets syndrome so a good medical evaluation looking for other causes or conditions would seem reasonable. Some HIV meds (like nevirapine) can cause disorders of the mucous membranes. Herpes simplex (cold sores) commonly involves the lips and results in recurrent odd symptoms and a sore with pealing (sometimes with color changes). KH